Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Wichita, KS

May 9, 2007Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at May 9, 2007, 6:49 PM CDT for Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2007, 6:49 PM CDT (23:49 UTC)
Expired
May 9, 2007, 10:45 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 092350
FFWICT
KSC207-100345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1045 PM CDT.

* AT 645 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM THUNDERSTORMS   
  OVER THE WARNED AREA. WITH ALREADY SATURATED SOILS...EVEN SMALL 
  AMOUNTS OF HEAVY RAINFALL CAN CAUSE FLASH FLOODING.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BATESVILLE...NEOSHO FALLS...YATES CENTER.

SOME AREA STREAMS AND CREEKS AFFECTED INCLUDE TURKEY CREEK...CHERRY 
CREEK...OWL CREEK...NEOSHO RIVER...AND ROCK CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3782 9596 3783 9551 3804 9551 3804 9596

$$

SCHRECK
1 follow-up statement
000 
WGUS73 KICT 100127
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT WED MAY 9 2007

KSC207-100137-
WOODSON KS-
827 PM CDT WED MAY 9 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WOODSON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3782 9596 3783 9551 3804 9551 3804 9596

$$

SCHRECK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:14 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 9, 3:14 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT WED MAY 9 2007

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHEN THE RAIN
CHANCES WILL MOVE OUT OF THE PICTURE THIS WEEK AND WHEN THEY WILL
MOVE BACK IN NEXT WEEK.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING SOME UPPER LEVEL DIFFLUENCE TAKING
PLACE ACROSS WESTERN TEXAS WHICH IS ASSOCIATED WITH THE VORT
LOBE...AND WEAK DIFFLUENCE OVER SOUTHEAST KANSAS. THE LATEST SURFACE
ANALYSIS IS ALSO SHOWING A WEAK FRONTAL BOUNDARY EXTENDING FROM JUST
WEST OF WINFIELD EXTENDING NORTHEAST TO JUST WEST OF EMPORIA. THINGS
ARE FAIRLY UNSTABLE EAST OF THIS BOUNDARY WITH VERY LIMITED
CONVECTIVE INHIBITION. SHEAR PROFILES ARE SHOWING SOME DIRECTIONAL
SHEAR WITH 0-6KM BULK SHEAR ABOUT 20 TO 30KTS...BUT MOST OF THIS
SHEAR IS BELOW 2KM. LATEST RADAR LOOP IS SHOWING A FEW DIURNAL
STORMS POPPING UP OVER SOUTHEAST KANSAS. HOWEVER...THESE STORMS LOOK
TO BE MOSTLY ELEVATED...SO THE MAIN THREAT MAY BE SMALL HAIL...GUSTY
WINDS AND MORE HEAVY RAINFALL. WE HAVE PLACED THE BEST CHANCE FOR
STORMS ACROSS SOUTHEAST KANSAS AT THIS POINT WITH THE MAIN THREAT
DURING THE EVENING.

THURSDAY-THURSDAY NIGHT:
THE MODELS ARE PROJECTING THE MID LEVEL TROF TO GRADUALLY SHIFT
SOUTHEAST INTO SOUTH CENTRAL KANSAS BY MID AFTERNOON. WE SHOULD SEE
SOME DECENT INSTABILITY DEVELOP AGAIN AHEAD OF THIS MID LEVEL
TROF...WHICH SHOULD TRIGGER MORE SCATTERED SHOWERS AND
THUNDERSTORMS. THIS MID LEVEL TROF SHOULD SHIFT GRADUALLY INTO
SOUTHEAST KANSAS DURING THE EVENING. AS A RESULT...WE ARE KEEPING
THE CHANCE OF THUNDERSTORMS IN THAT GENERAL REGION.

FRIDAY AND FRIDAY NIGHT:
THE MODELS ARE SHOWING THE MID LEVEL TROF EXITING SOUTHEAST KANSAS
BY MID MORNING. WE ARE NOT REAL CONFIDENT THAT THINGS WILL DEVELOP
AHEAD OF THIS FEATURE. HOWEVER...WE WILL HAVE SOME INSTABILITY IN
THE AFTERNOON WITH VERY LIMITED CONVECTIVE INHIBITION.
THEREFORE...AN ISOLATED SHOWER OR STORM CANNOT BE RULED OUT.

SUNDAY-WEDNESDAY:
ON SUNDAY...HIGH PRESSURE WILL FINALLY BEGIN TO DRIFT OFF TO THE
EAST AND GIVE WAY TO A LOW PRESSURE SYSTEM MIGRATING FROM THE
NORTHERN ROCKIES. SUNDAY STILL LOOKS TO BE A VERY NICE DAY...AS
MOISTURE WILL BE FAIRLY LIMITED AND THE WINDS SHOULD REMAIN PRETTY
TRANQUIL.  PERSISTENT HIGHS IN THE LOWER 80S WILL CONTINUE THROUGH
MONDAY.  A LOW ALSO LOOKS TO DEVELOP ON THE LEE SIDE OF ROCKIES BY
MONDAY EVENING WITH AN ASSOCIATED COLD FRONT EXTENDING ALONG THE
KANSAS AND NEBRASKA BORDER.  THE FRONT WILL BEGIN TO SLOWLY SAG TO
THE SOUTH AND BE SITUATED ACROSS THE CENTRAL PORTIONS OF KANSAS ON
TUESDAY MORNING.  SHOWERS WILL BEGIN TO BECOME A POSSIBILITY LATE
MONDAY NIGHT IN THE NORTHERN SECTIONS OF THE FORECAST AREA AND
EVENTUALLY MIGRATE SOUTH DURING THE DAY ON TUESDAY. THE FRONT WILL
THEN SETTLE ALONG THE KANSAS AND OKLAHOMA BORDER EARLY TUESDAY
NIGHT.  THIS WILL LEAD TO A BETTER CHANCE FOR SHOWERS AND A FEW
THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. LITTLE SUPPORT IS NOTED
ALOFT AT THIS TIME AS THE FLOW IS LOOKING TO BECOME A BIT MORE ZONAL
IN NATURE ACCORDING TO THE GFS MODEL.  WE WILL HAVE TO KEEP AN EYE
ON THE SITUATION THOUGH...AS THE ECMWF MODEL TRIES TO DEVELOP AN H5
CLOSED LOW ON MONDAY EVENING.

.AVIATION...

PRIMARY CONCERN IS TSRA POTENTIAL..ESPECIALLY OVER SE KS WHERE
VCTS DESCRIPTOR APPLIED TO KCNU TAF...EFFECTIVE 20Z...WHERE NO
DOUBT IN REGION OF GREATEST DESTABILIZATION. SECONDARY CONCERN IS
MVFR CEILINGS OF 2,500-3,000 FEET. EXPECT THESE CEILINGS TO LINGER
ESPECIALLY OVER MOST OF SE KS THRU 00Z.

COX
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  77  58  80 /  20  20  10  10
HUTCHINSON      58  77  57  81 /  10  20  10  10
NEWTON          60  76  58  80 /  20  20  10  10
ELDORADO        60  76  58  80 /  20  30  10  10
WINFIELD-KWLD   60  77  58  80 /  30  30  10  10
RUSSELL         56  80  55  82 /  10  10  10  10
GREAT BEND      55  79  55  82 /  10  10  10  10
SALINA          59  79  57  81 /  10  10  10  10
MCPHERSON       59  78  57  81 /  10  10  10  10
COFFEYVILLE     62  75  61  79 /  30  40  20  20
CHANUTE         61  75  60  79 /  30  40  20  20
IOLA            61  75  60  79 /  20  40  20  20
PARSONS-KPPF    62  75  60  79 /  30  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 4:23 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED MAY 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE TONIGHT ALONG THE MAIN-STEM RIVERS ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. SEE THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. A FEW STRONG STORMS WILL
BE POSSIBLE MAINLY THIS EVENING AND PRODUCE SMALL HAIL AND GUSTY
WINDS UP TO 50 MPH. A FEW OF THE STRONGER STORMS MAY ALSO CREATE
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL CONTINUE THURSDAY ALONG THE MAIN-STEM RIVERS ACROSS
EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS. SEE THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY FOR SOUTHEAST
KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER WITH
GROUNDS EXTREMELY SATURATED ANY ADDITIONAL RAINFALL MAY CAUSE SOME
LOCALIZED FLOODING.

STORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT AND TUESDAY. IT IS TOO
EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.